Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 14, 2020, 5:40 PM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 5:40 PM CDT (22:40 UTC)
- Expired
- May 14, 2020, 7:59 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lafayette Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 113 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1749 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
261
WGUS54 KLCH 142240
FFWLCH
LAC055-099-150145-
/O.NEW.KLCH.FF.W.0007.200514T2240Z-200515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
540 PM CDT Thu May 14 2020
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Lafayette Parish in south central Louisiana...
West Central St. Martin Parish in south central Louisiana...
* Until 845 PM CDT.
* At 540 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 6 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Lafayette, Scott, Breaux Bridge, Carencro, Broussard, Youngsville,
Maurice, Ridge and Milton.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3033 9206 3034 9197 3027 9192 3017 9192
3009 9191 3007 9194 3007 9195 3004 9199
3007 9207 3008 9207 3010 9208 3011 9209
3013 9209 3012 9212 3012 9213 3014 9219
3025 9214 3031 9210 3032 9210
FLASH FLOOD...RADAR INDICATED
$$
K. Kuyper1 follow-up statement
170
WGUS74 KLCH 150059
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
759 PM CDT Thu May 14 2020
LAC055-099-150109-
/O.CAN.KLCH.FF.W.0007.000000T0000Z-200515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette LA-St. Martin LA-
759 PM CDT Thu May 14 2020
...FLASH FLOOD WARNING IS CANCELLED FOR LAFAYETTE AND WEST CENTRAL
ST. MARTIN PARISHES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3033 9206 3034 9197 3027 9192 3017 9192
3009 9191 3007 9194 3007 9195 3004 9199
3007 9207 3008 9207 3010 9208 3011 9209
3013 9209 3012 9212 3012 9213 3014 9219
3025 9214 3031 9210 3032 9210
$$
K. KuyperWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:51 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 14, 3:51 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 351 PM CDT Thu May 14 2020 .DISCUSSION... The scattered convection has developed across the region as expected today. Less well anticipated has been the backward propagating nature of some of the cells which has led to localized, long duration heavy rainfall across parts of the area. This appears to be the result of a weak and somewhat ill defined surface boundary providing a bit of an extra kick along the I-10 corridor. The most significant of these storms is still ongoing as of this writing across parts of Orange county where radar estimates of 6 to 9 inches are presently being observed. In addition to the heavy rain threat, we've also received several reports of tropical funnel cloud sightings today (as far as I know these are the first of the season across this area). In addition to the surface feature, convection this afternoon has been aided by a weak shortwave pushing from west to east across the region. Expect the majority of the convection to shift east over the next few hours following the progression of the upper support. A few, weaker showers or thunderstorms may persist into the overnight hours, but these are expected to be much more isolated. The setup looks somewhat similar on Friday with scattered to numerous showers and thunderstorms expected to reinitialize by mid morning with coverage increasing through the afternoon aided by diurnal heating. Both surface and upper level support may be a bit less favorable. Guidance has come into much better agreement with regards to the evolution of the strong upper trof expected to develop across central Texas Saturday. The good news is that nearly all of the operational global models are now much more progressive with the system with the trof becoming absorbed by a larger trof digging south out of the great lakes Monday. Still, the interaction between the deepening trof and the very moist environment over the gulf coast will lead to widespread heavy rainfall beginning across southeast Texas Saturday morning before working into Southwest and South Central Louisiana through the day. This will leave an 18 to 24 hour period of potential heavy rainfall before the trailing surface front swings through the area sometime Sunday afternoon. There is some uncertainty with regards to the exact proximity of the trof to the area which may have an impact on the potential for wrap around moisture behind the front which could allow for continued, although much lighter, shower activity through Monday morning. WPC has southeast Texas hatched in a slight risk of excessive rainfall while southwest Louisiana is in a marginal risk. The larger merged trof is progged to stall over the southeastern U.S. potentially bringing heavy rain to a large portion of the east coast, but will yield rather nice conditions across our area from late Monday through Thursday as a surface high builds in and northerly flow prevails aloft. Jones && .MARINE... A moderate onshore flow will prevail through Sunday with a west and then northerly flow developing behind a frontal boundary expected to push through the area Sunday night. Scattered showers and thunderstorms will continue to develop over the coastal through Friday, with more numerous storms expected over the weekend as an upper level disturbance moves across the area. && .PRELIMINARY POINT TEMPS/POPS... AEX 67 83 68 84 / 30 70 20 60 LCH 72 84 71 84 / 40 50 30 60 LFT 71 84 71 85 / 50 80 10 40 BPT 73 83 73 82 / 40 40 30 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...66
Hazardous weather outlook, May 14, 3:51 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 351 PM CDT Thu May 14 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-152100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 351 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms will continue to develop across the region this afternoon into this evening before becoming more isolated overnight. Due to the slow moving nature of these storms, heavy rainfall could lead to localized areas of flash flooding. In addition to the heavy rainfall threat, tropical funnel clouds will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected again on Friday across the area. Severe weather is not expected, but some stronger storms could produce brief gusty winds and occasional cloud to ground lightning. An upper level low is expected to develop across central Texas on Saturday, then progress east across Louisiana on Sunday. There remains some uncertainty in the details of this low, but a risk of locally heavy rainfall and a low end risk of severe thunderstorms will exist for parts of southeast Texas and possibly into southwest Louisiana Saturday afternoon and night. Further refinements to these risks will be made over the next couple of days. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-152100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 351 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms will continue to develop across the coastal waters this afternoon into this evening before becoming more isolated overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected again on Friday across the area. Severe weather is not expected, but any stronger storms could produce brief gusty winds and occasional cloud to water lightning. An upper level low is expected to develop across central Texas on Saturday, then progress east across Louisiana on Sunday. There remains some uncertainty in the details of this low, but a risk of locally heavy rainfall and a low end risk of severe thunderstorms will exist for parts of southeast Texas and possibly into southwest Louisiana Saturday afternoon and night. Further refinements to these risks will be made over the next couple of days. Rains are expected to come to an end Monday, with drier weather expected Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 1:18 PM CDT, 4 hours 22 minutes before
Special Weather Statement National Weather Service Lake Charles LA 118 PM CDT Thu May 14 2020 LAZ041-TXZ216-261-262-141915- Calcasieu LA-Orange TX-Southern Newton TX-Southern Jasper TX- 118 PM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALCASIEU PARISH... SOUTHWESTERN NEWTON AND ORANGE COUNTIES UNTIL 215 PM CDT... At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near Pinehurst, or near Orange, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orange, Vidor, Bridge City, West Orange, Deweyville, Mauriceville, Pine Forest, Gist, Pinehurst, Hartburg, Forest Heights and Orangefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3010 9365 3001 9392 3023 9408 3032 9373 TIME...MOT...LOC 1817Z 154DEG 7KT 3014 9382 Rua
Local storm report, May 14, 2:58 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
258 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 4 N ORANGEFIELD 30.14N 93.86W
05/14/2020 ORANGE TX PUBLIC
PUBLIC PHOTO OF WATER OVER ROADWAYS AND UP TO HOMES IN
COMMUNITY ALONG DANA CIRCLE OFF OF FM 1136.
&&
SWARTHENLocal storm report, May 14, 3:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM FLASH FLOOD 2 N BEAUMONT 30.11N 94.14W
05/14/2020 JEFFERSON TX PUBLIC
PUBLIC VIDEO OF WATER FLOODING SEVERAL CARS AT A CAR
DEALERSHIP OFF OF HWY 287 IN NW BEAUMONT.
&&
SWARTHENLocal storm report, May 14, 4:06 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 3 S MAURICEVILLE 30.17N 93.87W
05/14/2020 M8.31 INCH ORANGE TX PUBLIC
STORM TOTAL RAINFALL ACCUMULATION OF 8.31 INCHES MEASURED
AT A PERSONAL WEATHER STATION NEAR MAURICEVILLE AS OF 405
PM.
&&
SWARTHENLocal storm report, May 14, 4:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM FLASH FLOOD 2 ENE ORANGE 30.11N 93.74W
05/14/2020 ORANGE TX PUBLIC
PUBLIC REPORT OF STREET FLOODING AND CLOSURES, AS WELL AS
VEHICLES STRANDED IN NE ORANGE.
&&
SWARTHENSpecial weather statement, May 14, 4:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
455 PM CDT Thu May 14 2020
LAZ033-043>045-052-142245-
Acadia LA-Lafayette LA-Vermilion LA-St. Landry LA-
Upper St. Martin LA-
455 PM CDT Thu May 14 2020
...SPECIAL WEATHER STATEMENT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Swords to near Cankton to near Maurice.
Movement was east at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Lafayette, Opelousas, Scott, Breaux Bridge, Carencro, St.
Martinville, Church Point, Leonville, Arnaudville, Broussard,
Youngsville, Sunset, Port Barre, Duson, Henderson, Washington,
Maurice, Grand Coteau, Cankton and Prairie Ronde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3006 9180 3005 9181 3005 9183 3007 9187
3006 9190 3007 9191 3007 9195 3005 9196
3004 9222 3028 9220 3054 9230 3054 9226
3056 9226 3057 9221 3058 9221 3069 9197
3040 9179
TIME...MOT...LOC 2154Z 253DEG 11KT 3052 9226 3030 9213 3006 9214
WarthenThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:35 AM CDT | Special Weather Statement | LCH | Lafayette | 40 min |
| May 14, 10:46 AM CDT | Special Weather Statement | LCH | Jefferson Davis | 44 min |
| May 14, 11:05 AM CDT | Special Weather Statement | LCH | Calcasieu | 55 min |
| May 14, 11:33 AM CDT | Special Weather Statement | LCH | Calcasieu | 57 min |
| May 14, 11:52 AM CDT | Special Weather Statement | LCH | Acadia | 53 min |
| May 14, 12:49 PM CDT | Special Weather Statement | LCH | Acadia | 56 min |
| May 14, 4:55 PM CDT | Special Weather Statement | LCH | Lafayette, Saint Landry | 50 min |
| May 14, 6:01 PM CDT | Special Weather Statement | LCH | Saint Martin | 59 min |
Nearby
Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.